Blood clots in the legs are a possible side effect of Depo-Testosterone and other testosterone replacement products. They can occur at any time during treatment, but are most common in the first few months. Blood clots can cause life-threatening complications, such as heart attack, pulmonary embolism, and stroke.
Depo-Testosterone Blood Clots
Depo-Testosterone is an intramuscular injection of testosterone cypionate. It is used to treat hypogonadism (low testosterone) in males. Like all testosterone replacement products, Depo-Testosterone can potentially elevate a man’s risk of blood clots in the legs (also known as deep vein thrombosis or DVT).
How Does Testosterone Increase the Risk of Blood Clots?
Testosterone increases production of a kidney hormone called erythropoietin, which triggers bone marrow to make more red blood cells. These extra cells thicken the blood and make it harder to pump, which forces the heart to elevate blood pressure. These effects can all increase the risk of blood clots in the legs, a condition also known as deep vein thrombosis (DVT).
What is a Blood Clot?
Blood clots are sticky, semi-solid coagulations of red blood cells, platelets, clotting factors, and other substances in the blood. When they grow in arteries or veins, they are called a thrombus. When they travel in the bloodstream, they are called an embolism.
- Heart attack
- Pulmonary embolism
- Post-thrombotic syndrome
- Kidney damage
- Right-sided heart failure
- Bone death (osteonecrosis)
- Organ damage
- Amputation of a part or all of the leg
Call 911 and seek emergency medical attention if you think you have a blood clot. In many cases, blood clots dissolve spontaneously without causing complications. However, they can be deadly. Hospitals typically treat blood clots by administering an intravenous “clot-busting” drug (heparin, for example). In serious cases, doctors may use catheter techniques, surgery, or implant a filter to catch blood clots before they enter the lungs.